Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Pulsatile neck pain post treatment for ear infection - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Brain and Spine
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
Doctor :   Hi
User :   hi
Doctor :   How can i help you?
User :   i am coming off of a severe ear infection that lasted about a month and im having a pulsing feeling in the back right side of my neck
User :   my doctor claims this is the infection draining through the lymph nodes
Doctor :   Yes we were talking about this and you did not respond
User :   yea im sorry my internet went down
Doctor :   Ok that is fine
Doctor :   Shall we continue now
User :   yes please
Doctor :   Usually if there is a serous fluid in the middle ear and because the eustachian tube is blocked
Doctor :   there is less space for the fluid to drain
Doctor :   and which helps in growth of bacteria and thus the infection of the ear
Doctor :   Usually it takes 6 to 8 weeks for the serous fluid to resolve
Doctor :   completely
User :   ok
Doctor :   If it is more than this period yoiur doc will be testing the hearing
Doctor :   and then order the CT scan / MRI
Doctor :   if the hearing is normal
User :   it is and so is the ct
Doctor :   COming to the pulsatile pain
Doctor :   That is due to increase blood supply
Doctor :   which also coincides with the heart pumping action
Doctor :   and thus the person experiences it
Doctor :   THere would not be anything to worry about if the hearing is good
Doctor :   and the serous fluid is not anymore there in the middle ear
User :   ok, and nothing vascular to worry about?
Doctor :   Yes nothing should be worried about
Doctor :   Time sahll heal the pain
Doctor :   if the fluid is not there
User :   ok and the headaches only when lying down would probably be from the increased blood flow?
Doctor :   otherwise to drain the fluid the doc has to adopt other methods
Doctor :   yes
Doctor :   and of the gravity
User :   great
Doctor :   SO you should not be worry about it
User :   i was concerned with raised intracranial pressure or an aneurysm
Doctor :   if the MRI is plain without the fluid
Doctor :   in the cavity
Doctor :   Do you have headaches or vomitings?
Doctor :   blurring of vision
Doctor :   etc
User :   no vomiting
User :   just the headaches
Doctor :   are they intense enough
User :   and they only originate from lying down
Doctor :   That is fine
User :   they are pretty intense, but can be controlled by tylenol or ibuprofen
Doctor :   Ok
Doctor :   Dont worry about it for now, after the MRI report just chat with me again
Doctor :   I can give you some self care tips
User :   its hard when your head feels weird, i think thats what is scaring me most of all
User :   that would be great
Doctor :   DOnt mind popping xxxx
Doctor :   judiciously when you have the weird feeling
User :   ok
User :   my doctor gave me ibuprofen for the headaches but said only to take them for 3 days straight
Doctor :   Ok
Doctor :   These are relatively safe for the pain
Doctor :   A warm compress. It also may help to place a warm, moist cloth over the affected ear.
User :   ok
Doctor :   Dont smoke
Doctor :   If you are a smoker
Doctor :   for next few weeks
Doctor :   Ok
User :   i actually quit smoking a week and a half ago, but use chewing tobacco sparingly to wean myself off the nicotine
Doctor :   That is great
Doctor :   and keep it up
User :   my doctor thinks changing the method of nicotine intake could also have an effect on the headache
Doctor :   Yeah of course but the risk is lowered
Doctor :   THe effects of nicotine are negligible when compared to smoke
Doctor :   that emits CO
Doctor :   and other poisonous gases
User :   so quitting smoking could have something to do with the increased blood flow also?
Doctor :   Quitting of smoking can cause the headaches
Doctor :   but not with blood flow
Doctor :   Ok
User :   so the increased blood flow would just be the after effect of infection
Doctor :   Yes
User :   it would make sense. the pulsing is much greater on the side of infection
Doctor :   Yeah
Doctor :  
Is there any thing else that I could help you with?
User :   one more question
Doctor :   yes
User :   i was given 2 mg tablets of valium to help with the anxiety ive been having, is it safe to take with ibuprofen?
User :   i guess it would be because the same doctor prescribed both
Doctor :   Ibuprofen has no drug interactions with Valium
Doctor :   so it is safe
Doctor :   to take them
Doctor :   one min
User :   ok
Doctor :   Yes xxxx
Doctor :   anything else
Doctor :   Please fill the feedback form say done when done
Doctor :   Have you filled the feedback form which I have sent?
Doctor :   Thanks for consulting Healthcaremagic. Bye for now. Please refer your friends to our service.
Question is related to
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor